Tornadoes · United States · Texas · 2006

F0 tornado, Peacock, Texas, April 28, 2006

This F0 tornado ran 0.1 miles across Stonewall County on April 28, 2006, touching down at 5:25 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 28, 2006
Touchdown
5:25 PM CDT (22:25 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Stonewall County
Touchdown point
33.170, -100.380
Lift-off point
33.170, -100.380
Record number
432

What the Weather Service recorded

April 28 Severe Thunderstorm Event Summary: Scattered thunderstorms developed over the extreme southern Texas Panhandle and the rolling plains during the afternoon hours of the 28th. These storms produced damaging hail up to the size of half dollars and a brief tornado. Several organized multicell and supercell storms were observed. A weak and short-lived tornado formed under an explosively developing and severe updraft in Stonewall County. The only damage to be reported as a result of the severe weather event occured in Cottle County. There heavy rainfall and large hail damaged the interior of a home that was exposed due to ongoing roof repairs.

Local law enforcement officials reported that a tornado developed beneath a rapidly intensifying severe thunderstorm over west-central Stonewall County. A deputy observed a high-based but well-developed funnel cloud. Dust was observed beneath the funnel, and the debris cloud was seen briefly connecting to the cloud base. The tornado quickly dissipated while remaining in open rangeland, and no damage resulted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 17:20 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
17:20 UTC02:00 UTCTornado WatchLUB
19:16 UTC20:00 UTCSevere Thunderstorm WarningLUB
22:24 UTC23:03 UTCSevere Thunderstorm WarningLUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Apr 28, 3:27 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 28, 3:27 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT FRI APR 28 2006

.SHORT TERM...
UPPER LOW AT 3 PM CDT WAS LOCATED NEAR EL PASO. THE 18Z RUC TAKES IT
SLOWLY NORTHEAST TO NEAR TX/NM BORDER WEST OF LBB BY MIDN...THIS IS
SLIGHTLY SLOWER/FURTHER SOUTH THAN 12Z NAM. MEANWHILE...THE MORNING
MODEL RUNS HANDLED THE PUSH OF THE DRYLINE ACROSS THE SRN COUNTIES
PRETTY WELL...AS IT HAS MADE IT EAST INTO BORDEN...GARZA AND DICKENS
COUNTIES WITH SCATTERED TSTMS AHEAD OF THIS LINE. AND THE PANHANDLE
COLD FRONT HAS BEEN REINFORCED/PUSHED SOUTH BY TSTM OUTFLOW. AT 3
PM...FRONT WAS LOCATED FROM NEAR MORTON TO NEAR PLAINVIEW. THE
WESTERN EXTENT HAS STALLED TEMPORARILY.

THE POTENTIAL FOR SFC-BASE SVR-TSTMS APPEARS TO BE LIMITED ACROSS
THE CWA. THE ONGOING ACTIVITY ACROSS THE SRN ROLLING PLAINS HAS
WORKED OVER THE ATMOS IN THIS AREA...WITH PERHAPS THE EXCEPTION OF
EASTERN STONEWALL COUNTY. THE NRN ROLLING PLAINS STILL SHOWS SOME
SFC-BASED CAPE OF ABOUT APPROX 2K J/KG. SFC CONVERGENCE IS ALSO
INDICATED ALONG THE CAPROCK IN BRISCOE/MOTLEY/FLOYD COUNTIES AND IT
APPEARS THAT THE AREA FROM SILVERTON TO CHILDRESS TO PADUCAH HAS THE
GREATEST POTENTIAL FOR SFC-BASED SVR. ALTHOUGH TO SOME DEGREE THE
INFLOW IN THIS AREA WILL PROBABLY BE ROBBED BY ACTIVITY TO THE
SOUTH. ISOLATED TORNADO DVLPMNT ALSO APPEARS POSSIBLE IN THIS AREA
DUE TO OUTFLOW BOUNDARY/COLD FRONT/CAPROCK INTERSECTION.

WITH CONTINUED LIFT SUPPLIED BY COLD FRONT AND THE UPR-LOW TO THE
WEST...EXPECT ELEVATED TSTM ACTIVITY TO CONTINUE TO DEVELOP ACROSS
THE WESTERN COUNTIES TO THE NORTH OF THE FRONT THROUGH THE EVENING.
THE FRONT ITSELF SHOULD CLEAR THE CWA BY AROUND 8 OR 9 PM. THE SRN
EXTENT OF THE SHOWER/TSTM ACTIVITY THIS EVE WILL BE LIMITED BY THE
PATH OF THE UPPER-LOW....WITH THE NRN COUNTIES FAVORED AND CURRENTLY
ONLY LOOKS LIKE A SLIGHT CHANCE FOR THE SRN COUNTIES...BUT WILL HAVE
TO MONITOR THE PATH OF THE UPR LOW.

LOW CLOUDS...FOG AND DRIZZLE MAY HANG ON INTO THE MORNING HRS ACROSS
THE NRN ROLLING PLAINS. OTHERWISE...EXPECT PARTLY CLOUDY SKIES ON
SAT WITH BREEZY NORTHWEST WINDS THROUGH MOST OF THE DAY AND HIGH
TEMPS IN THE 60S AND 70S. WINDS MAY COME UP INTO THE 20 TO 30 MPH
RANGE WITH GUSTS TO NEAR 40 AFTER SUNRISE AS GOOD PRESSURE RISES ARE
INDICATED BEHIND THE FRONT. STEEP LAPSE RATES SHOULD GIVE RISE TO CU
DEVELOPMENT ACROSS MUCH OF THE AREA...BUT EXPECT MOISTURE TO BE TOO
LIMITED FOR ANY SHOWERS.

.LONG TERM...
NWLY FLOW ALOFT CAN BE EXPECTED THROUGH MUCH OF THE WEEK. EXCEPTION
IS SOME WEAK RIDGING ABOUT WEDNESDAY. DESPITE RIDGING GFS IS MORE
BULLISH THIS RUN WITH MOISTURE RETURN AND IS BREAKING OUT SOME LIGHT
QPF IN RESPONSE. HOWEVER IT IS ALSO HAVING SOME CONVECTIVE FEEDBACK
PROBLEMS MAKING ITS TOTAL QPF UNREASONABLE. WILL ALSO HAVE TO DEAL
WITH THE POSSIBLITY OF A COUPLE OF COLD FRONTAL INTRUSIONS AND HOW
FAR SOUTH THEY PUSH LOW LEVEL MOISTURE. GIVEN TREND OF THE GFS THINK
IT IS PRUDENT TO INTRODUCE SLIGHT CHANCE POPS MIDWEEK. WILL ALSO
HAVE TO WATCH PRECIP POTENTIAL BEHIND LATE WEEK FRONT BUT CONFIDENCE
TOO LOW TO MENTION IN FCST ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        43  67  44  80 /  50  10  10   0
TULIA         45  66  43  81 /  60  10  10   0
PLAINVIEW     46  67  44  83 /  50  10  10  10
LEVELLAND     45  68  46  86 /  40  10  10  10
LUBBOCK       46  70  47  85 /  40  10  10  10
BROWNFIELD    48  71  48  87 /  30  10  10  10
CHILDRESS     51  70  48  84 /  80  20  10  10
SPUR          50  72  47  87 /  60  10  10  10
ASPERMONT     53  74  50  88 /  70  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/07
Hazardous weather outlook, Apr 28, 11:33 AM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT FRI APR 28 2006

TXZ021>044-291645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1133 AM CDT FRI APR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS GENERALLY ALONG
AND EAST OF A LINE FROM TULIA TO POST.

A STRONG UPPER LOW WILL MOVE FROM THE NEW MEXICO BOOTHEEL INTO
SOUTHEAST NEW MEXICO THIS AFTERNOON. ATMOSPHERIC LIFT ASSOCIATED WITH
THIS SYSTEM WILL SPREAD ACROSS THE AREA. A DEVELOPING DRYLINE
ACROSS THE SOUTH-CENTRAL SOUTH PLAINS LATE THIS MORNING WILL MOVE
EAST TO AN APPROXIMATELY TULIA TO POST LINE BY AROUND 3 PM.
ADDITIONALLY...A COLD FRONT/OUTFLOW BOUNDARY WILL MOVE SOUTH INTO
THE NORTHERN COUNTIES OF THE SOUTH PLAINS. FORECAST INSTABILITY
AND WIND SHEAR EAST OF THE DRYLINE AND SOUTH OF THE FRONT WILL
SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THIS AFTERNOON.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ACROSS
THE NORTHERN AND EASTERN ROLLING PLAINS...WHERE THE WIND WILL
REMAIN BACKED TO THE EAST-SOUTHEAST AND DEEPER MOISTURE WILL
RESIDE...ISOLATED TORNADOES ARE POSSIBLE. TORNADO DEVELOPMENT
WILL BE DEPENDANT ON SUFFICIENT CLEARING AND HEATING DURING THE
EARLY AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 28, 12:32 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1232 PM CDT FRI APR 28 2006

TXZ037-043-281845-
DICKENS-KENT-
INCLUDING THE CITIES OF...DICKENS...SPUR...JAYTON
1232 PM CDT FRI APR 28 2006

...THUNDERSTORMS STRENGTHEN NEAR SPUR AND GIRARD...

STRONG THUNDERSTORMS WERE DEVELOPING OVER NORTHERN KENT AND
SOUTHERN DICKENS COUNTIES. THESE STORMS LIKELY HAVE HAIL UP TO ONE
HALF INCH DIAMETER...AND VERY HEAVY RAINFALL UP TO AN INCH IN LESS
THAN AN HOUR. THESE STORMS MAY STRENGTHEN FURTHER AS THEY MOVE
SLOWLY TO THE EAST AND NORTHEAST ACROSS THE SPUR AND GIRARD AREAS.
PLEASE CONTINUE TO MONITOR HERE FOR THE LATEST UPDATES.
Special weather statement, Apr 28, 1:17 PM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
117 PM CDT FRI APR 28 2006

TXZ022-023-281930-
CASTRO-SWISHER-
INCLUDING THE CITIES OF...DIMMITT...HART...TULIA
117 PM CDT FRI APR 28 2006

...THUNDERSTORMS STRENGTHEN OVER NORTHEAST CASTRO COUNTY...

VERY STRONG THUNDERSTORMS WERE DEVELOPING OVER NORTHEAST CASTRO
COUNTY...NORTH OF NAZARETH NEAR ARNEY. THESE STORMS WERE MOVING
SLOWLY TO THE EAST TOWARDS THE HAPPY AREA IN NORTHERN SWISHER
COUNTY. THESE STORMS MAY HAVE HAIL NEAR ONE HALF INCH DIAMETER...
VERY HEAVY RAINFALL UP TO AN INCH IN LESS THAN AN HOUR...AND WIND
GUSTS AROUND 50 MPH. THESE STORMS MAY STRENGTHEN FURTHER AS THEY
MOVE SLOWLY TO THE EAST AND NORTHEAST ACROSS NORTHERN SWISHER
COUNTY. PLEASE CONTINUE TO MONITOR HERE FOR THE LATEST UPDATES.
Local storm report, Apr 28, 1:28 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
128 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             10 SW GUTHRIE           33.53N 100.45W
04/28/2006  E1.00 INCH       KING               TX   CO-OP OBSERVER

            MARBLE TO QUARTER SIZE HAIL

&&

RCB
Local storm report, Apr 28, 2:05 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
205 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             GUTHRIE                 33.63N 100.32W
04/28/2006  E0.75 INCH       KING               TX   POST OFFICE

&&

RCB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

10.4 hours before the tornado, 218 km from the path. April 28, 2006.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1582 joules per kilogram, CIN 0, lifted condensation level 625 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 117 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
1733 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

1.6 hours after it, 218 km from the path. April 29, 2006.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -75632, lifted condensation level 4396 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -90 square meters per square second, 0 to 6 km bulk shear 80 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-75632 J/kg
Surface CAPE
22 J/kg
Mixed-layer LCL
4396 m above ground
0-6 km bulk shear
80 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.8 K/km

Open this sounding in Storm Lab

The surface observations

Snyder (SNK), 75 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:25 UTC78.857.2230° 9 kt1005.8
20:45 UTC78.857.2210° 7 kt1005.8
21:05 UTC75.250220° 15 kt261006.4-TSRA
21:25 UTC7750220° 4 kt1005.1
21:45 UTC78.850280° 6 kt1004.7
22:05 UTC80.648.2260° 7 kt1003.4
22:25 UTC80.646.4260° 8 kt1003
23:05 UTC80.646.4220° 5 kt1004.1
23:25 UTC80.651.8140° 13 kt161004.4
23:45 UTC75.260.8140° 15 kt201004.4
00:05 UTC71.659160° 13 kt201004.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dyess AFB radar (KDYX), 126 km away, was scanning. The volume nearest the touchdown began at 22:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:25 UTCTORNADOPeacockStonewall, TXSHERIFF REPORT OF A BRIEF TORNADO OCCURRENCE JUST TO THE SOUTHEAST OF PEACOCK. THE HIGH BASED FUNNEL CLOUD WAS OBSERVED WHILE THE CIRCULATION CONNECTED TO THE SURFACE FOR A BRIEF MOMENT. DUST AND DIRT WERE CARRIED SLIGHT

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 28, 2006

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 283:40 PM CDTF0LaMoure, ND0.425
April 284:04 PM CDTF0LaMoure, ND0.560
April 284:35 PM CDTF0Sargent, ND2.550
April 286:02 PM CDTF0Greer, OK0.440
April 289:18 PM CDTF0Lampasas, TX0.125
April 289:38 PM CDTF0Wise, TX0.125
April 289:45 PM CDTF1Wise, TX0.440$20,000
April 2811:05 PM CDTF0Denton, TX0.210
April 2812:20 AM CDTF1McLennan, TX0.850$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.